First weeks · 2 min
Your stomach in the first weeks
Nausea, diarrhea and constipation are most common at the start and after each dose increase. What tends to make them worse, and where to look if something feels off.
In one sentence
Stomach and gut effects are most common in the first weeks and after each dose increase, and for most people they settle with time.
In the semaglutide trials, stomach and gut effects were most frequent while the dose was being stepped up and peaked around week 20; 98% were mild or moderate. Nausea episodes lasted a median of 8 days. Constipation is different, with a median of 47 days, so it deserves a plan from the start.
With tirzepatide, the label says most nausea, vomiting and diarrhea happened while the dose was going up and decreased over time. Men may feel a little less of it: in studies of people with diabetes, women reported nausea more often, though the evidence is limited.
What tends to make it worse: big meals, greasy or fried food, and alcohol. A long barbecue with a few beers hits all three. The 2025 joint advisory and a 2026 review suggest smaller meals at regular times, eating slowly, stopping at the first sign of fullness and sipping fluids through the day.
Nausea isn't a sign that the medicine is working better. In the semaglutide trials, less than 1 percentage point of the weight lost was explained by stomach and gut symptoms.
For today: at your next meal, use a smaller plate, start with the protein and stop at the first 'I'm full'. If something feels off, Help lists the signs that call for care, in order.
To take to your appointment
- What should I do if nausea stops me from eating or drinking?
- What can I do about constipation that doesn't go away?
Free, no account and nothing to install.